Weird upper cheek when I smile after botox? (photo)

one month ago, 6. units each crows feet, 10 glabellar,8 forehead. (30 total). every dynamic line is gone wbut when i smile my cheeks puff up (not symmetrically) and slightly pop out on the outer corner too. i look like a busted rabbit. does this chipmunk effect look like a botox side effect ? i have high cheekbones and full cheeks to begin with but now they look swollen . any solutions?

Doctor Answers 10

Check back with your doctor who can fix this for you.

Check back with your doctor.  A small touchup can help you with this problem.  Slight adjustment are often needed following Botox injection.   The sooner you get it fixed the better. 


Salt Lake City Dermatologic Surgeon
4.2 out of 5 stars 18 reviews

Check back with your doctor who can fix this for you.

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Check back with your doctor.  A small touchup can help you with this problem.  Slight adjustment are often needed following Botox injection.   The sooner you get it fixed the better. 


Salt Lake City Dermatologic Surgeon
4.2 out of 5 stars 18 reviews

Chipmunk cheeks after Botox

It is the results of Botox being injected too low on the cheeks or too much. It will last the 3 months and there is nothing that can be done. Next time, less Botox on crows and not as low on the cheek will make sense.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.8 out of 5 stars 45 reviews

Chipmunk cheeks after Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

It is the results of Botox being injected too low on the cheeks or too much. It will last the 3 months and there is nothing that can be done. Next time, less Botox on crows and not as low on the cheek will make sense.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.8 out of 5 stars 45 reviews

Chipmunk Cheeks after Botox

Thank you for your question. I am sorry this has happened to you. This happened because the Botox was injected to low around your eyes and has migrated to your cheeks. Unfortunately, this is nothing you can do until the Botox wears off in 3-4 months. I would inform you injector of this so they make adjustments next time you receive treatment. Best of Luck!

Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 47 reviews

Chipmunk Cheeks after Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question. I am sorry this has happened to you. This happened because the Botox was injected to low around your eyes and has migrated to your cheeks. Unfortunately, this is nothing you can do until the Botox wears off in 3-4 months. I would inform you injector of this so they make adjustments next time you receive treatment. Best of Luck!

Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 47 reviews

Botox Placed Too Low

Thank you very much for your question and your photograph. Unfortunately, it does appear that your provider placed the Botox injections too low and now the Botulinum Toxin has migrated downward. There is nothing that can be done to reverse these side-effects. However, the results from Botox are temporary, and in three to four months the side-effects will wear off. At this time, your features will return to normal. If you have any further questions or concerns, I suggest speaking with your Botox provider for their advice.

Botox Placed Too Low

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you very much for your question and your photograph. Unfortunately, it does appear that your provider placed the Botox injections too low and now the Botulinum Toxin has migrated downward. There is nothing that can be done to reverse these side-effects. However, the results from Botox are temporary, and in three to four months the side-effects will wear off. At this time, your features will return to normal. If you have any further questions or concerns, I suggest speaking with your Botox provider for their advice.

Asymmetric smile after Botox

Thank you for your question angelique2016. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression such as the crows feet seen around the eyes when one smiles. With any Botox injection there is a risk that the Botox will spread to nearby muscles. In this area it can spread to the nearby zygomaticus muscles in the upper cheeks. If these muscles are relaxed with Botox it can lead to a temporary asymmetric smile. Most people enjoy the results of their Botox treatment for 3-4 months. At that point unintended effects typically also resolve. Please consult with a doctor for specific recommendations. Good luck!


Asymmetric smile after Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question angelique2016. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression such as the crows feet seen around the eyes when one smiles. With any Botox injection there is a risk that the Botox will spread to nearby muscles. In this area it can spread to the nearby zygomaticus muscles in the upper cheeks. If these muscles are relaxed with Botox it can lead to a temporary asymmetric smile. Most people enjoy the results of their Botox treatment for 3-4 months. At that point unintended effects typically also resolve. Please consult with a doctor for specific recommendations. Good luck!


Botox placement

This will resolve with time, usually within 3-4 months, and is a result of placing the injections to low. See a certified dermatologist or plastic surgeon. 

Botox placement

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

This will resolve with time, usually within 3-4 months, and is a result of placing the injections to low. See a certified dermatologist or plastic surgeon. 

Unhappy with Botox--Add Venus Legacy

This may be due to the placement of Botox. It will wear off in 3-4 months. In the mean time, Venus Legacy treatments can help soften this. See an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 203 reviews

Unhappy with Botox--Add Venus Legacy

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

This may be due to the placement of Botox. It will wear off in 3-4 months. In the mean time, Venus Legacy treatments can help soften this. See an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 203 reviews

Uneven cheeks after Botox

Hello angelique2016,

Thank you for the photo to accompany your question. What you have described would typically result from the Botox at your crow's feet being injected too low and had migrated downward creating this effect. You could also consider using slightly less at the crow's feet next time. Be sure and discuss this with your injector. Be well. 

Uneven cheeks after Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Hello angelique2016,

Thank you for the photo to accompany your question. What you have described would typically result from the Botox at your crow's feet being injected too low and had migrated downward creating this effect. You could also consider using slightly less at the crow's feet next time. Be sure and discuss this with your injector. Be well. 

Botox side effect

your Botox was injected too low and results in this appearance. be sure you see a board certified dermatologist or plastic surgeon

Botox side effect

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

your Botox was injected too low and results in this appearance. be sure you see a board certified dermatologist or plastic surgeon

Botox and Smile

The Botox probably was injected a little low around your eyes and migrated to your cheeks.  The effect may last up to three months before it resolves.  Best, Dr. Green

Botox and Smile

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

The Botox probably was injected a little low around your eyes and migrated to your cheeks.  The effect may last up to three months before it resolves.  Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.